Anticholinergic poisonings associated with commercial burdock root tea

Preston M. Rhoads, Theodore G Tong, William Banner, Robert Anderson

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

A case of anticholinergic poisoning associated with the consumption of a commerical burdock root tea preparation and confirmed by laboratory analysis in Arizona is reported. A second case of burdock root tea poisoning, confirmed by laboratory determination, has been described. The patient experienced mild anticholinergic symptoms which were caused by an atropine contaminant in the commercial preparation. The estimated dose of atropine involved in this case is 2.28 mg; the usual adult oral dose for antispasmodic activity is 0.3 to 1.2 mg.5 The importance of this finding is evident in the differential diagnosis of any anticholinergic poisoning. Common sources of such toxic symptoms from acute poisoning include phenothiazines, tricyclic antidepressants, and antihistamines. We have been unable to unequivocally ascertain whether the source of atropine in this preparation was the result of contamination from root or vegetable material of some other plant. This discovery of atropine in a commercially available and widely promoted herbal tea preparation should serve to alert all physicians and other health care providers to consider herbal remedies as potential sources for acute toxic reactions. Our efforts to retrieve specific details on the 1978 FDA recall action dealing with Burdock root tea failed after repeated attempts. We are therefore uncertain whether the Burdock root tea preparation involved in this incident represents a reintroduction of a previously recalled product or a new introduction.

Original languageEnglish (US)
Pages (from-to)581-584
Number of pages4
JournalClinical Toxicology
Volume22
Issue number6
DOIs
StatePublished - 1984

Fingerprint

Arctium
Cholinergic Antagonists
Tea
Atropine
Poisoning
Poisons
Plant Preparations
Phenothiazines
Parasympatholytics
Tricyclic Antidepressive Agents
Histamine Antagonists
Health Personnel
Vegetables
Bioelectric potentials
Differential Diagnosis
Health care
Physicians
Contamination
Impurities

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Anticholinergic poisonings associated with commercial burdock root tea. / Rhoads, Preston M.; Tong, Theodore G; Banner, William; Anderson, Robert.

In: Clinical Toxicology, Vol. 22, No. 6, 1984, p. 581-584.

Research output: Contribution to journalArticle

Rhoads, Preston M. ; Tong, Theodore G ; Banner, William ; Anderson, Robert. / Anticholinergic poisonings associated with commercial burdock root tea. In: Clinical Toxicology. 1984 ; Vol. 22, No. 6. pp. 581-584.
@article{22f558dd25074c56b55a4e930d32d97c,
title = "Anticholinergic poisonings associated with commercial burdock root tea",
abstract = "A case of anticholinergic poisoning associated with the consumption of a commerical burdock root tea preparation and confirmed by laboratory analysis in Arizona is reported. A second case of burdock root tea poisoning, confirmed by laboratory determination, has been described. The patient experienced mild anticholinergic symptoms which were caused by an atropine contaminant in the commercial preparation. The estimated dose of atropine involved in this case is 2.28 mg; the usual adult oral dose for antispasmodic activity is 0.3 to 1.2 mg.5 The importance of this finding is evident in the differential diagnosis of any anticholinergic poisoning. Common sources of such toxic symptoms from acute poisoning include phenothiazines, tricyclic antidepressants, and antihistamines. We have been unable to unequivocally ascertain whether the source of atropine in this preparation was the result of contamination from root or vegetable material of some other plant. This discovery of atropine in a commercially available and widely promoted herbal tea preparation should serve to alert all physicians and other health care providers to consider herbal remedies as potential sources for acute toxic reactions. Our efforts to retrieve specific details on the 1978 FDA recall action dealing with Burdock root tea failed after repeated attempts. We are therefore uncertain whether the Burdock root tea preparation involved in this incident represents a reintroduction of a previously recalled product or a new introduction.",
author = "Rhoads, {Preston M.} and Tong, {Theodore G} and William Banner and Robert Anderson",
year = "1984",
doi = "10.3109/15563658408992587",
language = "English (US)",
volume = "22",
pages = "581--584",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "6",

}

TY - JOUR

T1 - Anticholinergic poisonings associated with commercial burdock root tea

AU - Rhoads, Preston M.

AU - Tong, Theodore G

AU - Banner, William

AU - Anderson, Robert

PY - 1984

Y1 - 1984

N2 - A case of anticholinergic poisoning associated with the consumption of a commerical burdock root tea preparation and confirmed by laboratory analysis in Arizona is reported. A second case of burdock root tea poisoning, confirmed by laboratory determination, has been described. The patient experienced mild anticholinergic symptoms which were caused by an atropine contaminant in the commercial preparation. The estimated dose of atropine involved in this case is 2.28 mg; the usual adult oral dose for antispasmodic activity is 0.3 to 1.2 mg.5 The importance of this finding is evident in the differential diagnosis of any anticholinergic poisoning. Common sources of such toxic symptoms from acute poisoning include phenothiazines, tricyclic antidepressants, and antihistamines. We have been unable to unequivocally ascertain whether the source of atropine in this preparation was the result of contamination from root or vegetable material of some other plant. This discovery of atropine in a commercially available and widely promoted herbal tea preparation should serve to alert all physicians and other health care providers to consider herbal remedies as potential sources for acute toxic reactions. Our efforts to retrieve specific details on the 1978 FDA recall action dealing with Burdock root tea failed after repeated attempts. We are therefore uncertain whether the Burdock root tea preparation involved in this incident represents a reintroduction of a previously recalled product or a new introduction.

AB - A case of anticholinergic poisoning associated with the consumption of a commerical burdock root tea preparation and confirmed by laboratory analysis in Arizona is reported. A second case of burdock root tea poisoning, confirmed by laboratory determination, has been described. The patient experienced mild anticholinergic symptoms which were caused by an atropine contaminant in the commercial preparation. The estimated dose of atropine involved in this case is 2.28 mg; the usual adult oral dose for antispasmodic activity is 0.3 to 1.2 mg.5 The importance of this finding is evident in the differential diagnosis of any anticholinergic poisoning. Common sources of such toxic symptoms from acute poisoning include phenothiazines, tricyclic antidepressants, and antihistamines. We have been unable to unequivocally ascertain whether the source of atropine in this preparation was the result of contamination from root or vegetable material of some other plant. This discovery of atropine in a commercially available and widely promoted herbal tea preparation should serve to alert all physicians and other health care providers to consider herbal remedies as potential sources for acute toxic reactions. Our efforts to retrieve specific details on the 1978 FDA recall action dealing with Burdock root tea failed after repeated attempts. We are therefore uncertain whether the Burdock root tea preparation involved in this incident represents a reintroduction of a previously recalled product or a new introduction.

UR - http://www.scopus.com/inward/record.url?scp=0021602870&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021602870&partnerID=8YFLogxK

U2 - 10.3109/15563658408992587

DO - 10.3109/15563658408992587

M3 - Article

C2 - 6535850

AN - SCOPUS:0021602870

VL - 22

SP - 581

EP - 584

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 6

ER -